Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 10:21 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2017, 10:21 PM HST (08:21 UTC)
- Expired
- Dec 21, 2017, 1:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 95 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
881
WGHW50 PHFO 210821
FFWHFO
HIC009-211115-
/O.NEW.PHFO.FF.W.0030.171221T0821Z-171221T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1021 PM HST WED DEC 20 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 115 AM HST
* At 1019 PM HST, radar indicated heavy rain near Honokohau and
across windward Haleakala slopes. Rain was falling at a rate of 1
to 2 inches per hour over saturated ground. Area rivers are at or
near flood stage. Flash flooding is expected to begin shortly.
* Locations in the warning include but are not limited to...
Kahului, Kapalua, Honokohau, Kahakuloa, Puunene, Haliimaile,
Pauwela, Waikapu, Lahaina, Paia, Makawao and Wailuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 115 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2088 15669 2096 15669 2101 15666
2104 15660 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2078 15599
2073 15599
$$
Powell1 follow-up statement
264
WGHW70 PHFO 210944
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1144 PM HST WED DEC 20 2017
HIC009-210949-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-171221T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1144 PM HST WED DEC 20 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended. The Flash Flood
Warning is therefore cancelled but a Flash Flood Watch remains in
effect.
LAT...LON 2069 15600 2088 15669 2096 15669 2101 15666
2104 15660 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2078 15599
2073 15599
$$
PowellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 8:44 PM HST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 20, 8:44 PM HST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 844 PM HST Wed Dec 20 2017 .SYNOPSIS... The potential for heavy rainfall persists across the eastern half of the main island chain tonight, thanks to a slow moving cold front near the Big Island and a developing upper low. Cool northeast post- frontal winds dominating Kauai and Oahu tonight will spread to all the islands Thursday as the developing upper low maintains the threat for locally heavy showers for Maui and the Big Island. The threat of heavy rainfall will diminish Thursday night and Friday as the upper low departs. Locally breezy northeast trade winds will continue into the weekend, with an increase in windward showers expected Friday night and Saturday. Lighter winds and drier weather are expected Sunday and Christmas day, although another front may bring increased showers by Tuesday. && .DISCUSSION... Rainfall is diminishing this evening across Maui county and the Big island, but the threat of flash flooding persists due to the proximity of a slow moving cold front across the Alenuihaha channel and a deepening upper trough just west of the main island chain. Cool northerly to northeasterly flow across Kauai and Oahu is spreading southeastward to Molokai and Lanai this evening. This flow is expected to reach all of the islands through the day Thursday. The upper trough is forecast to become a closed low near the islands over the next 24 hours, potentially increasing instability. Development of strong thunderstorms producing locally gusty winds around Maui county and the Big Island is possible through tonight. However, this threat should diminish Thursday as low- level winds become northerly statewide. As the upper trough digs and moisture pooled to the southwest of the islands moves east, heavy snow may still occur overnight at the Big Island summits, likely continuing into Thursday. A Winter Storm Warning (WSW) remains posted overnight. The Flash Flood Watch (FFA) and WSW may need to be extended into Thursday. Winds over the summits could increase to advisory/warning levels as the trough cuts off into a low and tracks east over the next 24-48 hours. We are forecasting continued wet weather over Maui county and the Big Island into Thursday, before the developing low aloft gradually drifts east of the islands and the surface front pushes southeast of the area. Cool northeast winds on Kauai and Oahu will not produce widespread heavy showers. Locally breezy north to northeast winds will continue to fill in behind the cold front as it progresses down the island chain. Lingering low clouds and showers will favor north facing slopes and coasts following the passage of the front, with drier conditions gradually developing as the low aloft moves east of the area Thursday night and Friday. Models show cool and relatively dry northeast winds will continue into the weekend, supported by high pressure to the northwest of the islands. This flow will likely send increased low-level moisture (associated with a dissipating frontal boundary) over the islands Friday night into Saturday, fueling an increase in clouds and light showers along north and east facing coasts and slopes. As a weak ridge aloft will be over the islands at that time, a repeat of the heavy rain associated with current front is not expected. Showers are expected to decrease in coverage from late this weekend into early next week, with winds diminishing into Monday as another front approaching from the northwest shunts the surface ridge over the islands. Christmas day weather currently looks to be fairly nice, with light winds and mostly dry weather. The approaching front however could bring increasing shower chances by Tuesday. && .AVIATION... A cold front will move through the Big Island this evening, while an upper level trough south of the islands moving northeast will enhance shower activity. Upper level winds with this trough will continue to produce moderate turbulence aloft. Showers will slowly diminish and MVFR cloud ceilings will lift overnight as drier air sweeps in from the west. Moderate north to northeasterly winds on Thursday will bring a return to a more typical VFR trade wind weather pattern with scattered showers lingering over mountain areas and north through east slopes. AIRMET Sierra remains in effect for Tempo Mountain Obscuration over Oahu, Molokai, Lanai, Maui and the Big Island this evening. These AIRMETs will likely be canceled in the overnight period as the dry air moves into the state. AIRMET Tango remains in effect for upper level moderate turbulence between FL100 and FL300. AIRMET Zulu remains in effect for light rime icing between FL100 and FL200. && .MARINE... The front is difficult to locate amongst the layered clouds. Furthermore, northerly winds have advanced ahead of the actual front. But radar and land observations put the front in the vicinity of Upolu Point, and is moving slowly eastward. We expect the front will exit the Big Island by Thursday evening. Accompanying the front will be some isolated thunderstorms, especially along and east of the front. Some of the thunderstorms may become sufficiently organized to produce hazardous wind gusts. Wind-wise, a north to northeast wind flow will persist into the weekend, at mainly at mainly moderate strength. This flow may ease up slightly over the weekend. The next front slated to reach the islands on Saturday, is now not expected to. The models has it stalling and dissipating over the northern offshore waters on Saturday. The next front stalls just west of Kauai on Monday, and this is followed by a stronger front which reaches the islands Tuesday night. A Small Craft Advisory (SCA) is in effect for elevated seas due to an above normal north swell. This swell should be peaking tonight, followed by a gradual decline through Thursday. Expect the SCA to be canceled as well at the end of Thursday. A moderate size NNW swell is slated to arrive Saturday. It will peak Saturday night, followed by a gradual decline. The swell, however, could be large enough to warrant an SCA lasting through the weekend. A large northwest swell follows in Monday night and spreads down the island chain through Tuesday. Surf may reach reach warning levels along north and west facing shores of most islands with this swell. On top of this, the SCA will likely be hoisted once more. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Flash Flood Watch until 6 AM HST Thursday for Molokai-Lanai- Kahoolawe-Maui-Kona-South Big Island-Big Island North and East- Kohala-Big Island Interior. Winter Storm Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters. && DISCUSSION...Powell AVIATION...Bohlin MARINE...Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 20, 4:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 20, 5:35 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 20, 9:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 21, 3:35 AM HST | High Wind Warning | HFO | Hawaii | 6 hr |
| Dec 21, 1:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.